U.S. doctors online nowAsk doctors free
A 49-year-old member asked:

can you tell me what to do about birth control pill and spotting?

1 doctor answer2 doctors weighed in
Dr. Bryan Kurtz
A Verified Doctor answered
A US doctor answered Learn more
Breakthrough bleedin: Breakthrough bleeding is a fairly common problem OCPs, especially with the newer low dose pills. The hormones are sometimes not able to keep the lining stable, so some will slough off. It does NOT effect the contraceptive aspect of the pill. Usually, is just happens sporadically, but if it happens all the time, you need to try a different pill. Always take your pill at the same time every day.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month

Similar questions

A 20-year-old female asked:

I've been taking seasonal birth control pill and i've been spotting for close to three weeks and it's my first month on it, is this normal?

1 doctor answer3 doctors weighed in
Dr. Jeffrey Juchau
Family Medicine 33 years experience
Common: Very common to have some irregular bleeding when you first start birth control. However, it seems you are having daily bleeding. I would talk to my doctor and see if they want to consider changing. Most irregular bleeding resolves in the 1 st three months of treatment.
A 41-year-old female asked:

Got off using birth control pill but I've been spotting over a week. Is that normal?

1 doctor answer2 doctors weighed in
Dr. Megan Bird
Obstetrics and Gynecology 19 years experience
It can be.: When you change your hormones, spotting is common. Usually, the pill stabilizes the lining of the uterus. When you stop, this gets unstable and you can spot. If it lasts longer than a couple of weeks or if you have pain or fever with it, you should see your gynecologist. Good luck!
A 39-year-old member asked:

Will my spotting stop if i take an extra birth control pill?

1 doctor answer2 doctors weighed in
Dr. Andrew Blazar
Obstetrics and Gynecology 62 years experience
Perhaps: Unpredictable--sometimes it is necessary to stay on an increased dose for longer and sometimes it doesn't work at all the important thing is not to miss pills! the spotting is usually only a nuisance.
Canada
A 43-year-old female asked:

Spotting after one missed birth control pill - how long will the spotting last?

1 doctor answer1 doctor weighed in
Dr. Jeff Livingston
Obstetrics and Gynecology 22 years experience
Breakthrough bleedin: Breakthrough bleeding (bleeding at the wrong time) is very common on birth control. It happens in about 1/3 of users. Its no big deal and usually self corrects over time. If you are not satisfied or it continues to happen then consider using a different birth control method. It is a common side effect and does not mean something is wrong or that the pill is not working.
San Jose, CA
A 20-year-old member asked:

I missed a birth control pill on Wednesday, then on Thursday I took both Wed & Thur pill. Now Im spotting is this normal?

2 doctor answers2 doctors weighed in
Dr. Yvette Westford
Obstetrics and Gynecology 20 years experience
Harmless: Not unusual to have spotting after missing pills. You were correct to make up the dose. If spotting persists, stop for 4 days, reset and restart with new pill pack. That should fix you.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month
Last updated Oct 4, 2016
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits
$15 per month

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.